Delayed peaks of acetaminophen in overdose patients with concomitant abdominal trauma uri icon

abstract

  • OBJECTIVE: To present two cases of delayed acetaminophen absorption in abdominal trauma patients with concomitant acetaminophen overdose. CASES: Case 1. A 25-year-old female arrived to the emergency department with multiple stab wounds. She had ingested an unknown amount of acetaminophen and was then stabbed by her boyfriend in a suicide pact. Initial acetaminophen concentration was 211.7 mcg/mL and the patient was started on N-Acetylcysteine (NAC) therapy. She was found to have injuries and was taken for operative repair. Acetaminophen concentrations were down trending and nearly undetectable until 58 h post-presentation when concentrations began to rise again. CASE 2: A 41-year-old female ingested approximately 500 tablets of acetaminophen prior to jumping from a four-story building in a suicide attempt. She was found to have multiple traumatic injuries as well as an initial acetaminophen concentration of 225 mcg/mL and was started on NAC therapy. The patient underwent multiple interventions to treat her traumatic injuries. Despite receiving no acetaminophen while inpatient, the patient's acetaminophen concentrations peaked a second time on her third hospital day. CONCLUSIONS: In this case series, two patients with abdominal trauma and coexistent massive acetaminophen ingestions were described. Both cases demonstrated a delayed rise in serum acetaminophen concentrations and required extended NAC therapy.

publication date

  • 2021